Q. I am 44 years old. Initially I had blood pressure of 140/90 for which I was given Amlovas-ls but it caused dry cough. After that my doctor prescribed Nodon Am. In the mean time I took Thyroxin 100mg + Meconerve forte due to my thyroid problem, but I started feeling shortness of breath. The doctor advised Zedoceff and Grilinctus-BM. I took second opinion and was advised Nebicard-H & Melzap MD. I am a smoker and have no other problems. What are the side effects of these medicines?
Amlovas is the brand name of a medicine called amlodipine. It is not usual to have cough as a side effect that occurs in less than 1 per 1,000 patients who use amlodipine. If your cough disappeared soon after discontinuation and reappeared when amlodipine was again taken, then it is a confirmed side effect. Please keep in mind that sometimes one can suffer from cough incidentally at the same time when a medicine is being taken. This would be rather common among chronic smokers. Hence re-challenge as described above is important. If indeed your cough was due to amlodipine, then you will get the same problem with other related compounds such as felodipine, nimodipine and other dipines. Amlodipine is an important medicine and hence one should be sure.
Nodon is the brand name of a medicine called nebivolol. It belongs to a group of drugs called betablockers.
Nebicard-H is the brand name of a combination product that contains two medicines: nebivolol and hydrochlorothiazide (a diuretic which increases the production of urine).
Melzap is the brand name of a medicine called clonazepam. Clonazepam is indicated in the treatment of epilepsy. It has also an anti-anxiety action but is not used for this purpose. Its side effects include: CNS disturbances including impaired alertness, depression, ataxia, respiratory depression, loss of memoray, tolerance, behaviour problems, somnolence, fatigue, muscle weakness, vertigo. Liver disorders, g-i upset and blood disorders.
Meconerve Forte contains some vitamins. It has no role to play in your case. Similarly the two cough syrups would be little help if indeed your cough was due to amlodipine.
In the past five years, there has been a sea change in the way high blood pressure should be treated. In terms of its safety and efficacy, betablockers (such as nebivolol i.e. Nodon, Nebicard etc.) have been placed at 4th position, mainly because they can lead to development of diabetes. They should only be used when other medicines are either ineffective or not tolerated. Also in young sexually active males they are avoided since they can cause impotence.
As per globally accepted guidelines, patients below the age of 55 years (more so if they are sexually active males) should be initially prescribed a drug belonging to the ACE inhibitors group such as enalapril (sold under the brand name of BQL, Enam etc) starting at 5mg daily and increasing gradually to 10mg 1-2 times daily.
If the response after three weeks is not adequate, then one of the following two drugs should be added:
- A diuretic (that helps produce more urine and gets rid of salt) such as low-dose indapamide 1.5mg (sold under the brand name of Indicontin Continus) in the morning OR
- Amlodipine 5mg once daily. (in your case this would not be possible if your cough was related to its use).
Generally a two-drug regimen in most patients is adequate.
At your age, blood pressure of 140/90 does not call for drug treatment unless other non-drug methods have failed. This means: stop smoking, reduce weight (for a height of 161cm, 68kg is certainly over weight), reduce salt intake, mild exercise in the form of brisk walk for 45 minutes daily to cover no less than 4.5km, check blood cholesterols and manage if required. Such measures should continue for 3-6 months and blood pressure readings taken periodically.
Drug therapy is normally required when the diastolic blood pressure is over 100mmHg on 3 or more sittings, each with a gap of atleast 2 weeks, that too, if non-drug methods have failed.